A 13-year-old male asthmatic presented to the general paediatric clinic with papilloedema identified following a check-up with his optician due to blurred vision. His asthma was well controlled on a moderate dose of inhaled corticosteroid and there had been no recent increase or decrease in the dose. A diagnosis of benign intracranial hypertension (BIH) was made based on a raised cerebrospinal fluid opening pressure, papilloedema, a normal neurological examination and normal neuroimaging. The only associated risk factor was his inhaled corticosteroids. He was commenced on acetazolamide and the inhaled corticosteroid dose was reduced, resulting in resolution of his papilloedema. This case serves to highlight that steroid side effects including BIH may occur at moderate doses of inhaled corticosteroids and that inhaled corticosteroid dose should be regularly reviewed and decreased to the lowest dose that maintains asthma control.
- paediatric prescribing
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors JT and BE were involved in planning the paper. JT, DOR and LC reviewed the clinical case notes. All authors were involved in drafting and reviewing the manuscript. All authors have given their approval for the final draft.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.